Cutaneous Adverse Drug Reaction: A Review of a Four-year Experience in a Tertiary Referral Hospital in Malaysia

Rajalingam Ramalingam


Introduction: There are many types of cutaneous adverse drug reactions (CADRs), from transient erythema to severe life-threatening conditions such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), with significant morbidity and mortality. Awareness of the local epidemiology of CADR may play a vital role in future clinical management protocols.

Methods: A retrospective review of all patients referred to the Department of Dermatology of Hospital Tengku Ampuan Afzan, Kuantan, Pahang, Malaysia, with confirmed CADR from 2013 to 2016 was carried out to determine the epidemiology of CADR in the local population.

Results: A total of 62 reactions involving 59 patients were seen among 7,353 new patients, yielding an incident rate of 0.8% (yearly CADR rate range: 0.16 – 1.89%), with the highest rate seen among indigenous peoples (2.53%). SJS (15 cases) was the most frequent CADR, followed by maculopapular eruption (13) and TEN (6) among others. Severe CADRs (SJS, TEN, drug-related eosinophilia with systemic symptoms – DRESS, and acute generalized exanthematous pustulosis – AGEP) accounted for 40.3% of all reactions. Two-thirds of patients were aged between 21 and 60 years, while the mean age was 47.2 years (range: 3 – 92). More females (80.0%) had SJS than males (20.0%), but TEN showed a reverse pattern (83.3% males vs 16.7% females). Overall, the male:female ratio was 1.68:1. Allopurinol was the most common culprit drug causing SJS (7/15) and TEN (2/6). Cotrimoxazole and Cloxacillin were the two most common antimicrobials implicated in CADR, while the most common analgesic was Celecoxib. One-third of our patients took only a single drug, while the average number of drugs taken by a patient was three. Two patients died, one each from dapsone hypersensitivity syndrome and TEN, resulting in a mortality rate of 3.39%.

Conclusion: SJS was the most common CADR encountered in our center, while the most common culprit drug was allopurinol. Antibiotics as a group caused the most CADR.


Malaysia; Dermatology; Allopurinol; Anti-Infective Agents

Full Text:



Roujeau J-C, Allanore L, Liss Y, Mockenhaupt M. Severe cutaneous adverse reactions to drugs (SCAR): definitions, diagnostic criteria, genetic predisposition. Dermatol Sinica. 2009;27(2):203-9.

Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA. 1998;279(15):1200-5. pmid: 9555760.

Coopman SA, Johnson RA, Platt R, Stern RS. Cutaneous disease and drug reactions in HIV infection. N Engl J Med. 1993;328(23):1670-4. doi: 10.1056/NEJM199306103282 304. pmid: 8487826.

Borch JE, Andersen KE, Bindslev-Jensen C. Cutaneous Adverse Drug Reactions Seen at a University Hospital Department of Dermatology. Acta Dermato-Venereol. 2006;86(6):523-7. doi: 10.2340/00015555-0153.

Zaraa I, Jones M, Trojjet S, Cheikh Rouhou R, El Euch D, Mokni M, et al. Severe adverse cutaneous drug eruptions: epidemiological and clinical features. Int J Dermatol. 2011;50(7):877-80. doi: 10.1111/j.1365-4632.2010.04785 .x. pmid: 21699528.

Lim KS, Kwan P, Tan CT. Association of HLA-B* 1502 allele and carbamazepine-induced severe adverse cutaneous drug reaction among Asians, a review. Neurol Asia. 2008;13(6):15-21.

Chang CC, Too CL, Murad S, Hussein SH. Association of HLA-B*1502 allele with carbamazepine-induced toxic epidermal necrolysis and Stevens-Johnson syndrome in the multi-ethnic Malaysian population. Int J Dermatol. 2011;50(2):221-4. doi: 10.1111/j.1365-4632.2010.04745 .x. pmid: 21244392.

Kulkantrakorn K, Tassaneeyakul W, Tiamkao S, Jantararoungtong T, Prabmechai N, Vannaprasaht S, et al. HLA-B*1502 strongly predicts carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Thai patients with neuropathic pain. Pain Pract. 2012;12(3):202-8. doi: 10.1111/j.1533-2500.2011.00479 .x. pmid: 21676164.

Wang Q, Zhou JQ, Zhou LM, Chen ZY, Fang ZY, Chen SD, et al. Association between HLA-B*1502 allele and carbamazepine-induced severe cutaneous adverse reactions in Han people of southern China mainland. Seizure. 2011;20(6):446-8. doi: 10.1016/j.seizure.2011.02.003. pmid: 21397523.

Chang CC, Ng CC, Too CL, Choon SE, Lee CK, Chung WH, et al. Association of HLA-B*15:13 and HLA-B*15:02 with phenytoin-induced severe cutaneous adverse reactions in a Malay population. Pharmacogenomics J. 2017;17(2):170-3. doi: 10.1038/tpj.2016.10. pmid: 26927288.

Cheung YK, Cheng SH, Chan EJ, Lo SV, Ng MH, Kwan P. HLA-B alleles associated with severe cutaneous reactions to antiepileptic drugs in Han Chinese. Epilepsia. 2013;54(7):1307-14. doi: 10.1111/epi.12217. pmid: 23692 434.

Locharernkul C, Loplumlert J, Limotai C, Korkij W, Desudchit T, Tongkobpetch S, et al. Carbamazepine and phenytoin induced Stevens-Johnson syndrome is associated with HLA-B*1502 allele in Thai population. Epilepsia. 2008;49(12):2087-91. doi: 10.1111/j.1528-1167.2008.01 719.x. pmid: 18637831.

Hung SI, Chung WH, Liu ZS, Chen CH, Hsih MS, Hui RC, et al. Common risk allele in aromatic antiepileptic-drug induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Han Chinese. Pharmacogenomics. 2010;11(3):349-56. doi: 10.2217/pgs.09.162. pmid: 20235 791.

McCormack M, Alfirevic A, Bourgeois S, Farrell JJ, Kasperaviciute D, Carrington M, et al. HLA-A*3101 and carbamazepine-induced hypersensitivity reactions in Europeans. N Engl J Med. 2011;364(12):1134-43. doi: 10.1056/NEJMoa1013297. pmid: 21428769.

Wang N, Parimi L, Liu H, Zhang F. A Review on Dapsone Hypersensitivity Syndrome Among Chinese Patients with an Emphasis on Preventing Adverse Drug Reactions with Genetic Testing. Am J Trop Med Hyg. 2017;96(5):1014-8. doi: 10.4269/ajtmh.16-0628. pmid: 28167593.

Jinam TA, Saitou N, Edo J, Mahmood A, Phipps ME. Molecular analysis of HLA Class I and Class II genes in four indigenous Malaysian populations. Tissue Antigens. 2010;75(2):151-8. doi: 10.1111/j.1399-0039.2009.01417 .x. pmid: 20003135.

Huang HY, Luo XQ, Chan LS, Cao ZH, Sun XF, Xu JH. Cutaneous adverse drug reactions in a hospital-based Chinese population. Clin Exp Dermatol. 2011;36(2):135-41. doi: 10.1111/j.1365-2230.2010.03922.x. pmid: 20738322.

Choon SE, Lai NM. An epidemiological and clinical analysis of cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Indian J Dermatol Venereol Leprol. 2012;78(6):734-9. doi: 10.4103/0378-6323.102367. pmid: 23075643.

Talib NH, Leelavathi M, Hamzah Z. Common adverse cutaneous drug reaction patterns and the causative drugs in Malaysia. South Afr Fam Pract. 2015;57(4):227-30. doi: 10.1080/20786190.2015.1024026.

Garg HK, John LJ, Thomas IN, Muttappallymyalil Jk, Kadhum W, Sreedharan J. Variety and Incidence of Cutaneous Adverse Drug Reactions in a UAE Hospital. Int J Med Res Prof. 2016;2(5). doi: 10.21276/ijmrp.2016.2.5.009.

Mokhtari F, Nikyar Z, Naeini BA, Esfahani AA, Rahmani S. Adverse cutaneous drug reactions: Eight year assessment in hospitalized patients. J Res Med Sci. 2014;19(8):720-5. pmid: 25422656.

Janardhan B, Shailendra D. Prevalence and pattern of adverse cutaneous drug reactions presenting to a tertiary care hospital. Int J Res Dermatol. 2017;3(1):74. doi: 10.18203/issn.2455-4529.IntJResDermatol20164248.


  • There are currently no refbacks.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.

Creative Commons License
International Journal of Medical Reviews is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.